Viewing 2 posts - 1 through 2 (of 2 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      I feel a need to make a point about long-term drug use. The only thing that is the same about long-term ATD use and life-long replacement hormone use, is that you have to take medication everyday.

      ATD’s are powerful drugs that can have negative effects on the liver, where medications are broken down into the components our bodies need. From my understanding of things, this process is hard on the liver, thus the possibility of liver side effects. ATD’s are not the only medications that can create liver problems — many pain relievers can have the same effect and I’m sure there are many others I don’t even know about. Having watched my mother live with chronic liver problems for 20+ years, I can tell you that I don’t want to fool around with things that can potentially cause liver deterioration. On the other hand (again from what I have read), replacement hormone is chemically identical to what our own bodies produce — it doesn’t require the same processes for breakdown and doesn’t have the same potential for liver damage.

      I see this as a BIG difference between the two long-term therapies. Maybe this is why some doctor’s eyes glaze over when their patients try to say it’s the same thing.

      All this said, I am currently taking a 5 mg daily dose of Tapazole, hoping that after a period of time I will go into remission. So far, so good, and everything seems under control. If remission doesn’t happen, however, I will not likely subject my liver to another round of ATD. Right now I am leaning toward surgery as my Plan B.

      Hope this helps others have an understanding of why some doctors shy away from long-term ATD use. I am not saying that I think that everyone should jump on RAI immediately after diagnosis (like some doctors would like us to) — and I think ATDs are useful in giving some of us more time to consider the alternative treatments and for some they can lead to remission. I’m not convinced yet, though, that long-term ATDs are the answer either.

      These are just my opinions and more fodder for discussion.
      Sarah

      Anonymous
        Post count: 93172

        Christine….I sent you a long email but unfortunately keeps returning as communications failure. Must be my system, not sure. Anyway, I’m on my 4th doc and this one agrees about long term ATDs and RAI aggravating TED. He’s from Germany which may explain the attitude so different from American docs. I plan to continue on ATDs as long as possible. I had bulging eyes for a year when I was hyper, when put back on meds and stablized the eyes also stablized and had fewer headaches. My cousin same age also diagnosed with Graves, male cousin has lupus and Mother and her sisters and brothers have different forms of arthritus. I didn’t know about the gene factor, can you provide more info? Also since diagnosed and placed on PTU, floaters have tripled which scares me but can’t find any info regarding relationship. Eye doc not related but I’m not convinced. Anyway, please feel free to contact me at mhorten@nctsi.navy.mil

        Take care, Mona

      Viewing 2 posts - 1 through 2 (of 2 total)
      • You must be logged in to reply to this topic.